Reactions 1680, p170 - 2 Dec 2017
Disseminated coccidioidomycosis: case report
A 65-year-old man developed disseminated
coccidioidomycosis following immunosuppresive therapy
with carmustine [BCNU], cyclophosphamide, doxorubicin,
vincristine, ifosfamide, carboplatin, cytarabine [Ara-C],
etoposide, fludarabine, methotrexate, prednisone and
rituximab [routes not stated; not all dosages stated].
The man was diagnosed with stage IVA composite follicular
lymphoma/diffuse large B-cell lymphoma in September 2008.
Subsequently, he received eight cycles of R-CHOP
chemotherapy, which consisted of rituximab, prednisone,
cyclophosphamide, doxorubicin and vincristine. The
chemotherapy resulted in first complete remission (CR) in
2009. However, due to disease relapse December 2009, he
received three cycles of salvage rituximab, etoposide,
ifosfamide and carboplatin, which was followed by radiation
therapy. In March 2010, he underwent a high-dose
consolidation with auto-haematopoietic stem cell transplant
(HSCT) rescue using conditioning regimen with combination
carmustine, cyclophosphamide, etoposide and cytarabine. In
October 2010, the disease relapsed once again. He was
treated with rituximab [Rituxan], cytarabine and methotrexate
in December 2010. In February 2011, he underwent an allo-
HSCT using conditioning with rituximab and total body
irradiation. In August 2011, he achieved CR for the third time.
However, he developed skin and oral chronic graft versus host
disease (GVHD). In February 2012, the disease relapsed again,
and he also experienced a flare of skin and oral chronic GVHD.
Both, chronic GVHD and relapse were treated with prednisone
and rituximab four doses weekly. In August 2015, he was
enrolled in a clinical trial for treatment with CD19 directed
CAR T-cells (off label therapy for the treatment of NHL). He
underwent apheresis for T-cell collection. He received
preparatory three day cytoreductive chemotherapy with
fludarabine 25 mg/m
cyclophosphamide [Cytoxan] 60 mg/kg. Thereafter, in
December 2015, a fine needle aspiration demonstrated
spherules, indicating disseminated coccidioidomycosis.
Prolonged history of immunosuppresive therapy and the use
of CD20 targeting antibody rituximab, were considered
possible risk factors for the disseminated coccidioidomycosis.
Hence, the man was treated with fluconazole. In
February 2016, a repeat PET showed resolving infectious/
inflammatory process. In July 2017, his bronchoscopy and fine
needle aspiration of lymph node revealed recurrence of
disseminated coccidioidomycosis. As of August 2017, he was
on re-treatment for disseminated coccidioidomycosis
[outcome not stated].
Author comment: "[P]ossible risk factors in this case
include . . . history of immunosuppressive therapy with allo-
HSCT, chronic GVHD and prior therapies like the use of
CD20 targeting antibody Rituximab."
Zahid U, et al. Coccidioidomycosis, immunoglobulin deficiency: Safety challenges
with CAR T cells therapy for relapsed lymphoma. Immunotherapy 9: 1061-1066,
No. 13, Oct 2017. Available from: URL: http://doi.org/10.2217/imt-2017-0070 -
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved